Is Cymbalta Causing My Weight Gain?

Summary: Some antidepressants are more likely to cause weight gain. Some can even cause weight loss. Cymbalta tends to be more ‘weight neutral’. In clinical studies it either caused very slight weight loss, or very slight weight gain. With a tendency towards slight weight loss.

Dear Curtis:  I’ve been on Cymbalta for just over two months now. During that time I’ve gained just under seven pounds. I haven’t changed my diet and I was never really a big exerciser. So, my life really hasn’t changed that much but I have this small weight gain that is starting to concern me. My questions is, could the Cymbalta be the culprit? I’ve heard horror stories about anti-depressants causing weight gain but the pharmacy never warned me about Cymbalta.

I don’t blame you for questioning Cymbalta being the culprit. But I’ll say right off the bat that it’s probably unlikely (but not impossible).

As always, some medications can cause weight gain, especially antidepressants. And, as is usually the case, some are worse culprits than others. For example, Paxil (paroxetine) tends to cause a fair amount of weight gain. But Zoloft, which is in the same class as Paxil, can actually cause weight loss. So, antidepressants are all over the lot.

Clinical Studies, Weight Gain and Cymbalta

But with Cymbalta the studies did not show much of a correlation to causing any significant weight gain. In fact, in a number of the studies looking at Cymbalta their was even some slight weight loss.

For example, in two of the biggest studies there was a mean weight loss of roughly one pound over 10 weeks and 26 weeks. In one longer-term study (out to 60 weeks) there was a weight gain of a little over one pound.

Any way you look at it the best studies and data we have show that Cymbalta is pretty neutral when it comes to weight gain.

That doesn’t mean it can’t be causing weight gain for you, though. There are always ‘outliers’, for lack of a better term. And some people just respond differently to certain medications. So you can never rule it out. But, as a whole, I think it’s safe to say that Cymbalta is likely not the cause of your weight gain.

The only way to know for sure is to discuss weaning yourself off the Cymbalta and seeing if the weight gain stops.

Also, it’s important for me to remind you that one of the best ‘treatments’ for any sort of depression is some exercise and activity. Not only that, it could probably help curb the weight gain.

Trackbacks

  1. [...] it can be from side effects of the drug like weight gain. But Cymbalta doesn’t cause much weight gain. Maybe it was other side effects like mood changes. Or, it could be the fact that you just [...]

Speak Your Mind

*